Massachusetts, 2018

Flooding and Hail in Massachusetts, May 15, 2018

May 15, 2018 · NWS BOX · 6 events in 5 counties and zones

A cold front over the Great Lakes moved through Southern New England during the late afternoon and early night of May 15th. The air mass over Massachusetts was very warm and humid, and as the cold front moved into this air it generated numerous thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front over the Great Lakes moved through Southern New England during the late afternoon and early night of May 15th. The air mass over Massachusetts was very warm and humid, and as the cold front moved into this air it generated numerous thunderstorms. Some thunderstorms produced damaging wind gusts, large hail, and heavy downpours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 15, 1:52 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, May 15, 1:52 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
252 PM EDT Tue May 15 2018

.SYNOPSIS...
Warm and humid air this afternoon, then showers and
thunderstorms move through mid to late afternoon ahead of a cold
front. Some storms may be accompanied by strong winds, hail,
and brief heavy rainfall. High pressure builds to our north
Wednesday and brings cool east winds to our area, with lower
temperatures. Summer returns Thursday with dry weather.
Showers with locally heavy rainfall should arrive Friday and
persist into Saturday. Drier weather is expected early next
week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Showers and thunderstorms move into the region this afternoon.
Good supply of instability, with 1500-2000 J/Kg in the CT Valley
and possibly 1000 J/Kg farther east. Helicity at 0-1Km
approaches 150 in spots mainly in the west. So potential for
strong or severe thunderstorms and can't rule out one or two
tornadoes, mainly in Western/Central Mass and Northern CT.

Cold front from Portland to Albany reaches northern/western Mass
5-6 PM and moves offshore by 9 PM. This should clear out any
remaining showers and bring a wind shift out of the north and
northwest.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
The cold front will stall south of the coast tonight. High
pressure building over Quebec will bring drier low level air to
Southern New England and generate an east wind overnight and
Wednesday. With this pattern we expect dry weather overnight,
then a chance of showers on the South Coast Wednesday.

Winds turning from north and then east will mean cooler temps.
Mixing heights near 925 mb also suggest cool temps with max sfc
temps around 60 to the mid 60s. Nighttime temps should be in the
50s both nights, possibly upper 40s to mid 50s Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...

Highlights...

* Wet and cool Friday and into the weekend - low risk of flooding
* Drying out early next week

Details...

Main concern deals with potential for heavy rain/possible flooding
late Fri into Sat as slow moving front remains near South Coast and
waves of low pressure bring rounds of showers to southern New
England. Rainfall may be heavy Friday night into Saturday as
tropical moisture is drawn northward due to building subtropical
ridge off East Coast. GFS/EC ensembles have decent probabilities of
1"/24hrs with low probabilities of 2"/24hrs. Overall flood threat is
low for rivers/streams since flows are currently near or below
normal for mid May, but this could present flood issues for urban/
poor drainage areas if heavier rainfall materializes.

Beyond the weekend, drier weather follows in wake of front with
temperatures recovering to near normal levels.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday Night/...Moderate confidence.

This afternoon...IFR breaks and lifts over the Cape and Islands.
VFR across the region. Scattered to numerous showers and tstms
develop mid afternoon with focus on Western and Central Mass,
possibly inland parts of the Merrimack Valley of Mass, and
Northern CT. Expect MVFR cigs and MVFR/IFR vsbys in any
showers/tstms. Winds mostly southwest until evening. A cold
front moving through the region late will bring a wind shift out
of the northwest.

Tonight...Lingering showers and a few t-storms near the south
coast in the evening, but moving offshore. Otherwise, IFR
stratus and patchy fog possible over the Cape/Islands, with
mainly VFR elsewhere.

Wednesday...Mainly VFR, with areas MVFR possible South Coast.
Breezy. Chance SHRA toward the south coast of New England,
especially across the islands.

Wednesday night... VFR.

KBOS Terminal...Moderate confidence in TAF. Sct t-storms
possible mid/late afternoon. Brief heavy rain and gusty winds
possible. Gusty southwest winds this afternoon trend north-
northwest tonight and northeast Wednesday.

KBDL Terminal...Moderate confidence in TAF. Sct t-storms
possible by mid/late afternoon. Brief heavy rain and gusty winds
possible.

Outlook /Thursday through Sunday/...Moderate confidence.

Thursday through Thursday Night: VFR.

Friday: VFR. Breezy. Chance SHRA.

Friday Night: Mainly VFR, with areas MVFR possible. Breezy.
SHRA likely.

Saturday: Mainly MVFR, with areas IFR possible. Breezy. SHRA,
isolated TSRA.

Saturday Night: MVFR/IFR conditions possible. Breezy. Chance
SHRA, isolated TSRA.

Sunday: Breezy. Chance SHRA, chance TSRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday Night/...Moderate confidence.

Increasing SW winds ahead of an approaching cold front.
Marginal gusts around 25 kt possible with strongest gusts
nearshore. Building seas to 5+ feet expected over outer coastal
waters into tonight. Small Craft Advisory continues on all
waters this evening and on the outer waters through the night.

Cold front moves across the waters early tonight, with showers
and possibly a couple of thunderstorms ahead of the front. Winds
then shift out of the northwest and eventually north tonight.

Winds and seas slowly diminish on Wednesday. Chance of rain
showers on the southern waters.

Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft. Chance of rain showers, mainly on the southern
waters.

Outlook /Thursday through Sunday/...Moderate confidence.

Thursday: Winds less than 25 kt.

Thursday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Slight chance of rain showers.

Friday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of seas approaching 5 ft. Chance of rain
showers.

Friday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Rain showers likely.

Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft. Rain showers, isolated thunderstorms.

Saturday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of seas approaching 5 ft. Rain
showers, isolated thunderstorms.

Sunday: Winds less than 25 kt. Areas of rough seas. Slight
chance of rain showers, slight chance of thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 7 PM EDT this evening for
     ANZ230>237-250.
     Small Craft Advisory until midnight EDT tonight for ANZ254.
     Small Craft Advisory until 8 AM EDT Wednesday for ANZ255-256.

&&

SYNOPSIS...WTB/JWD
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...JWD
AVIATION...WTB/JWD
MARINE...WTB/JWD
Hazardous weather outlook, May 15, 1:35 PM EST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
235 PM EDT Tue May 15 2018

CTZ002>004-MAZ002>004-008>012-161845-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-
235 PM EDT Tue May 15 2018

...TORNADO WATCH 96 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts and western Massachusetts.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ005>007-013>021-026-RIZ001>008-161845-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
235 PM EDT Tue May 15 2018

...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts, and Rhode
Island.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ022>024-161845-
Barnstable MA-Dukes MA-Nantucket MA-
235 PM EDT Tue May 15 2018

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...This Afternoon and Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening, roughly between 2 and 9 pm. The area of greatest concern is
across western and central Massachusetts into northern
Connecticut, but can not rule out the Cape and Islands this evening.

The primary threat with any severe thunderstorms will be damaging
straight line wind gusts. However, isolated large hail along with
heavy rain/street flooding is also a concern. Lastly, there is a low
risk of an isolated tornado across western/central MA and northern
Connecticut.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ231>235-250-254>256-161845-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
235 PM EDT Tue May 15 2018

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...This Afternoon and Tonight.

A few strong thunderstorms are possible late this afternoon and
evening. Localized strong wind gusts are the main concern.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ230-236-237-251-161845-
Boston Harbor-Narragansett Bay-Block Island Sound-
Massachusetts Bay and Ipswich Bay-
235 PM EDT Tue May 15 2018

...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

A few strong thunderstorms are possible late this afternoon and
evening. Localized strong wind gusts are the main concern.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, May 15, 10:08 AM EST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1108 AM EDT TUE MAY 15 2018

MAZ002>004-008>011-151545-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampden MA-Northern Worcester MA-Eastern Franklin MA-
Eastern Hampshire MA-
1108 AM EDT TUE MAY 15 2018

...LINE OF THUNDERSTORMS APPROACHING WESTERN MASSACHUSETTS...

At 1103 AM EDT, Doppler radar was tracking a line of thunderstorms
approaching Berkshire County. The storms were racing to the east at
60 mph and will move across Franklin, Hampshire, and a portion of
northern Hampden Counties between 1110 AM and 1145 AM.

Wind gusts to 40 mph will accompany these storms.

Locations impacted include...
Chicopee, Westfield, Holyoke, Amherst, Northampton, Agawam, West
Springfield, Greenfield, Orange, Deerfield, South Hadley,
Easthampton, Belchertown, Monroe, Athol, Winchendon, Montague,
Granby, Southampton and Hadley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4215 7303 4227 7300 4231 7300 4233 7306
      4238 7307 4239 7301 4263 7295 4266 7295
      4267 7300 4270 7295 4270 7302 4274 7302
      4271 7205 4210 7268 4214 7307
TIME...MOT...LOC 1503Z 273DEG 53KT 4271 7322 4222 7378

Field
Special weather statement, May 15, 10:54 AM EST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1154 AM EDT Tue May 15 2018

CTZ002>004-MAZ002>021-026-RIZ001>007-151800-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre,
Fitchburg, Framingham, Lowell, Lawrence, Gloucester,
Chesterfield, Blandford, Amherst, Northampton, Springfield,
Milford, Worcester, Foxborough, Norwood, Cambridge, Boston,
Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford,
Mattapoisett, Ayer, Foster, Smithfield, Providence, Coventry,
West Greenwich, East Greenwich, Warwick, West Warwick, Bristol,
Narragansett, Westerly, and Newport
1154 AM EDT Tue May 15 2018

...Severe Thunderstorms are possible across Interior Southern New
England...

There is a chance for severe thunderstorms in the interior of
Southern New England this afternoon and evening. The best chance
for these storms will be in Western and Central Massachusetts and
Northern Connecticut. The most likely time will be from 3 pm to 9
pm.

Severe weather will be most likely in the form of strong
straight-line winds. Large hail is second-most likely. The chance
of tornadoes, while non-zero, is low.

The likelihood of damaging weather will diminish east of a line
from Lowell and Worcester in Massachusetts to Willimantic in
Connecticut.

Weather spotters are encouraged to be alert this afternoon and
evening, and to report significant weather conditions according
to Standard Operating Procedures.
Local storm report, May 15, 3:01 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
401 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             HARTLAND                42.00N  72.98W
05/15/2018  M1.75 INCH       HARTFORD           CT   AMATEUR RADIO

&&

EVENT NUMBER BOX1803975

WS

The radar

The Albany radar (KENX), 134 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 lightning, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Franklin

When
May 15, 3:04 PM EST
Where
Franklin County, 0.86 mi SE of East Northfield
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.710, -72.440

At 3:04 PM EST, lightning struck a tree on Birnam Road and set the tree on fire.

Hail, Hampden

When
May 15, 3:10 PM EST to 3:15 PM EST
Where
Hampden County, Southwick
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.050, -72.770

At 3:10 PM EST, walnut-size hail fell on Southwick MA. The same thunderstorm brought nickel-size hail to the neighboring town of Granville.

Thunderstorm Wind, Middlesex

When
May 15, 4:28 PM EST to 4:30 PM EST
Where
Middlesex County, 0.75 mi SSE of Beaver Brook to 1.24 mi ESE of Arlington
Measured
40 kt (46 mph) estimated gust
Property damage
$12,000
Reported by
Amateur Radio
Coordinates
42.391, -71.222

At 4:28 PM EST, a tree was reported down on Forest Street in Waltham. At 4:30 PM EST, a tree was reported down on Franklin Street in the neighboring town of Arlington. Also in Arlington at the same time, a power pole and multiple wires were down on Windmill Lane.

Flood, Worcester

When
May 15, 5:20 PM EST to 7:00 PM EST
Where
Worcester County, 0.47 mi SSW of Millville to 0.46 mi SSE of Millville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.023, -71.583

At 5:20 PM EST in Millville, a car was trapped in flood waters on Central Street near the Bike Path. Flooding was also occurring on Main Street.

Flood, Worcester

When
May 15, 5:23 PM EST to 7:30 PM EST
Where
Worcester County, 1.52 mi WSW of East Blackstone to 1.67 mi SW of East Blackstone
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.018, -71.545

At 5:23 PM EST, Main Street in Blackstone was flooded and impassable. A car was trapped in the floodwaters and towed out.

Flood, Suffolk

When
May 15, 6:00 PM EST to 8:00 PM EST
Where
Suffolk County, 0.55 mi SSE of Boston to 0.6 mi S of Boston
Cause
Heavy Rain
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.312, -71.068

At 5:05 PM EST several cars on Child Street and Boynton Street were trapped in flood waters as high as the car doors. At 5:10 PM EST a car was trapped in flooding on Columbia Road at Bodwell Street, and Ceylon Street was impassable at Quincy Street due to flooding.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748706, 748702, 748714, 748721, 748722, 748719.